Drugs for attention deficit hyperactivity disorder (ADHD) can cause children to have hallucinations even when taken as directed, US government researchers said on Monday.
US Food and Drug Administration researchers analysed data from 49 clinical studies conducted by makers of the drugs and found they can cause psychosis and mania in some patients, including some with no obvious risk factors. In some cases, children hallucinated that worms, bugs or snakes were crawling on them.
"Patients and physicians should be aware of the possibility that psychiatric symptoms consistent with psychosis or mania might arise in the course of treatment," Dr Andrew Mosholder and colleagues wrote in the journal Paediatrics.
Their analysis provides fresh detail about known risks of the drugs, which include Novartis AG's Ritalin and Focalin XR, Shire Plc's Adderall XR and Daytrana patch, Johnson & Johnson's Concerta, Eli Lilly and Co's Strattera and Celltech Pharmaceuticals Inc's Metadate CD. It also includes data on Cephalon Inc's modafinil, sold as Provigil, a narcolepsy drug that was rejected as an ADHD treatment in children.
How the research was done
FDA spokeswoman Sandy Walsh said the data formed the basis for recent warnings about psychiatric side effects that have been added to product labels in recent years. Millions of children use drugs to treat symptoms of ADHD, which affects about 3% - 7% of US children.
ADHD is marked by restlessness, impulsiveness, inattention and distractibility, which can interfere with a child's ability to pay attention in school and maintain social relationships.
"The numbers of cases of psychosis or mania in paediatric clinical trials were small," Mosholder and colleagues wrote. "However, we noted a complete absence of such events with placebo treatments."
In one account, they described a seven-year-old girl who took an 18 mg dose of Strattera or atomoxetine who started talking nonstop within hours of the first dose. "Two hours after taking her second dose of atomoxetine, the patient started running very fast, stopped suddenly, and fell to the ground. The patient said she had 'run into a wall' (there was no wall there)," they wrote.
"These adverse side effects are rare," said Dr Harold Koplewicz of New York University Child Study Center, who was not involved in the study, adding that they are reversible. "Once you stop the medicine, the side effects go away," he said.
He said children under age 10 are susceptible to negative drug side effects in the same way that older adults are. "We know that medications that affect neurochemicals in your brain to increase your attention and make you less impulsive also can have an effect on other neurochemicals that affect mood," he said.
Both Koplewicz and FDA researchers urged doctors to discuss the potential side effects with parents and children to help ease their anxiety if such symptoms should occur. – (Reuters Health, January 2009)